Sanofi Aventis
Frequently Asked Questions

What is the appropriate dose for Unisom?

If you are taking Unisom SleepGels® or SleepTabs®, the correct dose is one SleepGel or SleepTab. If you are taking Unisom SleepMelts™, the correct dose is two SleepMelts. If you are taking Unisom PM Pain SleepCaps™, the correct dose is one SleepCap.

When should I take Unisom?

For adults and children 12 years of age and over, SleepTabs should be taken 30 minutes before going to bed or as directed by a doctor. SleepGels, SleepMelts and PM Pain SleepCaps should be taken at bedtime or as directed by a doctor. Children under 12 years of age should not use unless directed to do so by a doctor.

How is Unisom PM Pain different from other PM Pain products?

Unlike most other OTC sleep aids, you only need to take one caplet of Unisom PM Pain versus two caplets/tablets of other brands. Unisom is the number one name among single ingredient sleep aids. We've combined the power of Unisom with a leading pain reliever for a sound sleep and relief of minor aches and pains.

Can I take Unisom every night?

Unisom is indicated to relieve occasional sleeplessness. If your sleeplessness persists for more than two weeks, consult your doctor. Sleeplessness may be a symptom of serious underlying medical illness.

Do I need water to take Unisom?

We recommend taking Unisom SleepGels, SleepTabs, and PM Pain SleepCaps with water to help in swallowing. Unisom SleepMelts melt in your mouth and will dissolve with or without water.

Can I take less than the recommended dose of Unisom?

The United States Food and Drug Administration (US FDA) has approved a dose of one SleepGel, SleepTab or PM Pain SleepCap, or a dose of two SleepMelts. We do not recommend any other dosage amount unless directed by a doctor.

What will happen if I take more than the recommended dosage of Unisom?

We do not ever recommend a higher dose than is listed on the label.

Can I take Unisom for an allergy?

Although the active ingredient is an antihistamine, the dosing frequency and directions differ between its sleep-aid use and the allergy use. Therefore, we advise that consumers purchase the appropriate antihistamine for allergies to ensure that the dosing directions for this use are followed.

Where can I store Unisom?

It’s a good idea to store the products between 59° to 86° F (15° to 30° C).

Can I take Unisom if I wake up in the middle of the night?

It is recommended that you take Unisom SleepTabs 30 minutes before going to bed for the evening. Unisom SleepGels, SleepMelts and PM Pain SleepCaps should be taken at bedtime. Taking the product too late at night may cause some morning drowsiness.

Can I take Unisom with milk or tea/coffee?

We are unaware of any concerns when taking Unisom with milk or tea/coffee. However, the tea/coffee should be decaffeinated because the caffeine could keep you awake.

Can I use Unisom after surgery?

Please consult your doctor before using this product after surgery.

Will Unisom interact with any other medications I take, like antibiotics or high blood pressure pills?

Consumers should always consult a doctor or pharmacist regarding possible drug interactions.

Can I take Unisom after a glass of wine?

Wine contains alcohol, and should not be taken with Unisom.

How do Unisom products work?

SleepGels, SleepMelts and PM Pain SleepTabs contain diphenhydramine HCI. It blocks the effects of histamine, a naturally occurring neurotransmitter, and helps you doze off. SleepTabs’ active ingredient, doxylamine succinate works very similar to diphenhydramine.

How do you know the Unisom products work? Do you have any studies?

Clinical studies were conducted to prove the effectiveness and safety of Unisom SleepTabs. These studies are on file with the US FDA. Unisom SleepGels, SleepMelts and PM Pain SleepCaps comply with the US FDA OTC nighttime sleep-aid drug monograph. Unisom PM Pain SleepCaps comply with the US FDA OTC internal analgesic monograph.

How fast will Unisom products make me fall asleep?

While this varies with the individual, our study shows that Unisom SleepTabs help people with occasional sleeplessness to fall asleep 23 minutes faster than without Unisom.

Will I remain asleep all night if I take Unisom products?

Studies show that Unisom helps troubled sleepers sleep soundly through the night.

Can I build up a tolerance and become immune to Unisom products?

It is possible that after long-term use you could become resistant to the sedation (sleepiness) from Unisom. However, the package states that you should not use these products for more than 14 days, unless recommended by your doctor.

My doctor says over-the-counter (OTC) sleep-aids do not work.

There are clinical studies to document that OTC sleep-aids are effective and the US FDA has determined that OTC sleep-aids are effective to help you fall asleep. We would, however, be interested in any data your doctor might have. Please have him or her send us a copy at:
Unisom
c/o Chattem, Inc.
PO Box 2219
Chattanooga, TN 37409

Do the Unisom products have an expiration date? Does Unisom become less effective over time?

Yes, Unisom SleepGels, SleepTabs and PM Pain SleepCaps have a 3-year expiration date. Unisom SleepMelts have a 2-year expiration date. They should not be used after the expiration date. The effectiveness and safety of the products have not been evaluated after the expiration date.

What are the active ingredients and dosage for Unisom products?

The active ingredient in each Unisom SleepTab is 25 mg of doxylamine succinate.

The active ingredient in each Unisom SleepGel is 50 mg of diphenhydramine HCl.

The active ingredient in each Unisom SleepMelt tablet is 25 mg (50 mg per dose) of diphenhydramine HCl.

The active ingredients in each Unisom PM Pain caplet is 325 mg of acetaminophen (pain reliever) and 50 mg of diphenhydramine HCl (sleep aid).

What are the available forms of Unisom products?

Unisom SleepTabs are powder-blue tablets; SleepGels are blue-colored softgels; SleepMelts are pink tablets; and PM Pain SleepCaps are blue and white colored caplets.

Why are Unisom SleepTabs and SleepGels colored blue? Is the dye harmful?

The color blue was chosen for the tablets and the softgels because it is a soothing color. The dyes used are US FDA approved for use in foods, drugs and cosmetics.

Should I consult my doctor before taking Unisom?

Before using any OTC product, you should always read the back label to determine if you have any pre-existing medical conditions that requires you to first consult your doctor. Also, consult your doctor or pharmacist if you are taking other prescription or OTC medicines.

Will I become addicted to Unisom?

No. The products are non-narcotic and approved for OTC use by the US FDA.

What are the potential side effects of taking Unisom?

Although rare, the most commonly reported side effects are constipation, dry mouth, dry throat, blurred vision and ringing in the ears. If you experience any of these side effects, discontinue use and consult your doctor.

How natural are the ingredients in Unisom products?

Some of the ingredients come from natural sources. The active ingredients are recognized as safe and effective by the US FDA.

Can I take Unisom if I have diabetes?

You should discuss this with your doctor or pharmacist before using Unisom.

What causes sleeplessness?

Sleeplessness is very common. About one-third of all Americans report occasional difficulties in sleeping. Unfortunately, there are multiple factors and one cannot give an exact cause. There are three types of sleeplessness: transient (temporary), short-term and chronic. Please visit the Sleep 101 section of our website for more information about common causes of insomnia.

Unisom and other OTC sleep-aids are recommended for transient (temporary) and short-term occasional sleeplessness – usually caused by life stresses such as travel or anticipation of important, stressful events. As the Unisom label states, “if sleeplessness persists continuously for more than two weeks, consult your physician. Insomnia may be a symptom of a serious underlying medical illness.”

Will Unisom cure my sleep apnea?

It is recommended that sufferers of sleep apnea consult their physician before taking Unisom.

Does sleeplessness increase as you age?

Yes, as we grow older, the kind of sleep changes and the total amount of sleep becomes less or more disrupted. There may also be an increased incidence of sleep complaints, although the exact reasons are unclear.

Can you recommend additional ways to get to sleep?

Please visit the Sleep 101 section of our website for information on developing healthy sleeping habits.

How are Unisom products better/different from store brand sleep-aids?

We cannot comment on the formulations of the store brands. Since Unisom products are our products, we can guarantee their quality. They conform to all the rules and regulations set forth by the US FDA for such products.

What sizes are available?

Unisom SleepTabs are available in 8, 16, 32 and 48 count blister cards. All sizes are in child-resistant packaging with the exception of the 16 count, which is packaged in an easy-to-open, non-child resistant blister card.

Unisom SleepGels are available in 8 and 16 count blister cards and 32 count bottles. The 8 count product is the easy-to-open, non-child resistant size for this formula.

Unisom SleepMelts are available in 24 count child-resistant blister cards.

Unisom PM Pain is available in a 30 count child-resistant bottle.

Why does Unisom make my mouth dry?

This is a side effect of the antihistamine.

I have arthritis. Do you have a package that is easy to open?

Some adults with arthritis find child-resistant packages difficult to open. Therefore, we offer 16 count Unisom SleepTabs and 8 count Unisom SleepGels in non-child resistant packages for households without young children.

Are Unisom SleepTabs, SleepGels, SleepMelts and PM Pain SleepCaps safe and effective?

All Unisom formulas are considered GRAS/E (generally recognized as safe and effective) by FDA. The active sleep-aid ingredient in SleepGels, SleepMelts and PM Pain SleepCaps (diphenhydramine HCl, 50 mg/dose) is permitted for use as a nighttime sleep-aid by US FDA under the nighttime sleep-aid OTC drug monograph (21 CFR Part 338). PM Pain SleepCaps also contains the pain reliever acetaminophen permitted for use as an analgesic (21 CFS Part 343). SleepTabs contain doxylamine succinate (25 mg/dose) and is FDA approved under an NDA (New Drug Application).